Bulletin of Mathematical Biology

, Volume 73, Issue 11, pp 2791–2808 | Cite as

Optimal Treatment Strategies for Malaria Infection

  • Jeremy J. Thibodeaux
  • Timothy P. Schlittenhardt
Original Article


We develop a numerical method for estimating optimal parameters in a mathematical model of the within-host dynamics of malaria infection. The model consists of a quasilinear system of partial differential equations. Convergence theory for the computed parameters is provided. Following this analysis, we present several numerical simulations that suggest that periodic treatments that are in synchronization with the periodic bursting rate of infected erythrocytes are the most productive strategies.


Malaria Erythropoiesis Structured model Optimization 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Ackleh, A. S. (1999). Parameter identification in size-structured population models with nonlinear individual rates. Math. Comput. Model., 30(9–10), 81–92. MathSciNetzbMATHCrossRefGoogle Scholar
  2. Ackleh, A. S., & Thibodeaux, J. J. (2008). Parameter estimation in a structured erythropoiesis model. Math. Biosci. Eng., 5(4), 601–616. MathSciNetzbMATHCrossRefGoogle Scholar
  3. Ackleh, A. S., Banks, H. T., Deng, K., & Hu, S. (2005). Parameter estimation in a coupled system of nonlinear size-structured populations. Math. Biosci. Eng., 2(2), 289–315. MathSciNetzbMATHCrossRefGoogle Scholar
  4. Ackleh, A. S., Deng, K., Ito, K., & Thibodeaux, J. (2006). A structured erythropoiesis model with nonlinear cell maturation velocity and hormone decay rate. Math. Biosci., 204(1), 21–48. MathSciNetzbMATHCrossRefGoogle Scholar
  5. Banks, H. T. (1988). Computational techniques for inverse problems in size-structured population models. In Lecture notes in control and info. science: Vol. 114. Proc. IFIP conf. on optimal control of systems governed by PDE (pp. 3–10), Santiago de Compostela, July 1987. Berlin: Springer. Google Scholar
  6. Banks, H. T. (1994). Some remarks on estimation for size-structured population models. In S. Levin (Ed.), Lecture notes in biomathematics: Vol. 100. Frontiers of theoretical biology (pp. 609–623). Berlin: Springer. Google Scholar
  7. Banks, H. T., & Fitzpatrick, B. G. (1991). Estimation of growth rate distributions in size structured population models. Q. Appl. Math., 49, 215–235. MathSciNetzbMATHGoogle Scholar
  8. Banks, H. T., & Kunisch, K. (1989). Estimation techniques for distributed parameter systems. Boston: Birkhauser. zbMATHCrossRefGoogle Scholar
  9. Banks, H. T., Botsford, L., Kappel, F., & Wang, C. (1988). Modeling and estimation in size structured population models. In Proc. math. ecology (pp. 521–541), Trieste, 1986. Google Scholar
  10. Banks, H. T., Botsford, L. W., Kappel, F., & Wang, C. (1991). Estimation of growth and survival in size-structured cohort data: an application to larval striped bass (Morone saxatilis). J. Math. Biol., 30(2), 125–150. zbMATHCrossRefGoogle Scholar
  11. Banks, H. T., Cole, C. E., Schlosser, P. M., & Tran, H. T. (2004). Modeling and optimal regulation of erythropoiesis subject to benzene intoxication. Math. Biosci. Eng., 1(1), 15–48. MathSciNetzbMATHCrossRefGoogle Scholar
  12. Bélair, J., & Mahaffy, J. M. (2001). Variable maturation velocity and parameter sensitivity in a model for hematopoiesis. IMA J. Math. Appl. Med. Biol., 18(2), 193–211. zbMATHCrossRefGoogle Scholar
  13. Casals-Pascual, C., Kai, O., Cheung, J. O. P., Williams, S., Lowe, B., Nyanoti, M., Williams, T. N., Maitland, K., Molyneux, M., Newton, C. R. J. C., Peshu, N., Watt, S. M., & Roberts, D. J. (2006). Suppression of erythropoiesis in malarial anemia is associated with hemozoin in vitro and in vivo. Blood, 108(8), 2569–2577. CrossRefGoogle Scholar
  14. Chitnis, N., Cushing, J. M., & Hyman, J. M. (2006). Bifurcation analysis of a mathematical model for malaria transmission. SIAM J. Appl. Math., 67(1), 24–45. MathSciNetzbMATHCrossRefGoogle Scholar
  15. Chiyaka, C., Garira, W., & Dube, S. (2007). Transmission model of endemic human malaria in a partially immune population. Math. Comput. Model., 46(5–6), 806–822. MathSciNetzbMATHCrossRefGoogle Scholar
  16. Cho, K., & Kwon, Y. (1999). Parameter estimation in nonlinear age-dependent population dynamics. IMA J. Appl. Math., 62(3), 227–244. MathSciNetzbMATHCrossRefGoogle Scholar
  17. De Leenheer, P., & Pilyugin, S. S. (2008). Immune response to a malaria infection: Properties of a mathematical model. J. Biol. Dyn., 2(2), 102–120. MathSciNetzbMATHCrossRefGoogle Scholar
  18. Gurarie, D., & McKenzie, F. E. (2006). Dynamics of immune response and drug resistance in malaria infection. Malar. J., 5, 86. CrossRefGoogle Scholar
  19. Mahaffy, J. M., Polk, S. W., & Roeder, R. K. W. (1999). An age-structured model for erythropoiesis following a phlebotomy (Technical Report). Centre Recherches Mathématiques, Université de Montréal, CRM-2598. Google Scholar
  20. NIH (2007). Understanding Malaria (Publication No. 07-7139). Google Scholar
  21. Rundell, W. (1989). Determining the birth function for an age-structured population. Math. Popul. Stud., 1(4), 377–395. MathSciNetzbMATHCrossRefGoogle Scholar
  22. Rundell, W. (1993). Determining the death rate for an age-structured population from census data. SIAM J. Appl. Math., 53(6), 1731–1746. MathSciNetzbMATHCrossRefGoogle Scholar
  23. Sawyer, S. T., Krantz, S. B., & Goldwasser, E. (1987). Binding and receptor-mediated endocytosis of erythropoietin in friend virus infected erythroid cells. J. Biol. Chem., 262, 5554–5562. Google Scholar
  24. Thibodeaux, J. J. (2010). Modeling erythropoiesis subject to malaria infection. Math. Biosci., 225(1), 59–67. MathSciNetzbMATHCrossRefGoogle Scholar
  25. Tumwiine, J., Mugisha, J. Y. T., & Luboobi, L. S. (2008). On global stability of the intra-host dynamics of malaria and the immune system. J. Math. Anal. Appl., 341(2), 855–869. MathSciNetzbMATHCrossRefGoogle Scholar
  26. White, N. J. (2004). Antimalarial drug resistance. J. Clin. Invest., 113(8), 1084–1092. Google Scholar

Copyright information

© Society for Mathematical Biology 2011

Authors and Affiliations

  • Jeremy J. Thibodeaux
    • 1
  • Timothy P. Schlittenhardt
    • 2
  1. 1.Department of Mathematical SciencesLoyola University New OrleansNew OrleansUSA
  2. 2.Department of Mathematics and StatisticsUniversity of Central OklahomaEdmondUSA

Personalised recommendations